Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

July 1, 2016Worcester County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 1, 2016, 3:00 PM EDT for Worcester County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 3:00 PM EDT (19:00 UTC)
Expired
Jul 1, 2016, 3:45 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA

County Worcester County, MA

The radar

The Boston radar (KBOX), 105 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS81 KBOX 011900
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016
 
MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES COUNTIES...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
      4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221 

$$
FIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:25 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 1, 2:25 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
225 PM EDT FRI JUL 1 2016

.SYNOPSIS...
An approaching cold front will bring numerous showers and scattered
thunderstorms this evening, and a few of them may become strong to
severe with locally heavy rainfall. High pressure builds in
behind the front and dry and very warm weather through much of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 PM update...
TOR watch issued for CT Valley and Berkshires until 10 pm.
Instability will be the wildcard as there is a notable increase
in deep layer shear and 0-1km helicity this evening. CAPES will
probably be limited to 500-1000 J/kg but mid level cooling will
help to maintain instability into the evening for storms to hold
together as they move into SNE. Main concern for any brief spin-
ups will be in the CT Valley where s/se surface flow will serve
to maximize helicity.

Hi-res guidance shows potential for storms to organize into a line
as they move into western New Eng after 5 pm as they tap into
increasing shear. Before then, just expect widely scattered
showers/t-storms this afternoon as instability is limited. SPC
mesoanalysis shows MLCAPES around 500 J/kg across CT with better
instability to the SW.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
***High confidence in numerous showers and scattered thunderstorms
 with locally heavy rainfall roughly between 5 pm this evening
 and 2 am Saturday morning***

***Low confidence on whether some storms become strong to severe***

Tonight...

Shortwave and impressive height falls will sweep across New England
this evening.  Strong forcing noted as 0 to 6 km shear values
increase to between 35 and 45 knots.  Despite the loss of daytime
heating, instability may actually increase during the evening as mid
level lapse rates steepen with the height falls.  Models show 500 to
1000 J/kg of CAPE persisting through 06z tonight. As a result we
are fairly confident in numerous showers and scattered
thunderstorms, with locally heavy rainfall this evening. Brief
poor drainage street flooding is possible. In addition, dangerous
cloud to ground lightning is a big concern given its the start of
the holiday weekend.

The biggest uncertainty is if some of these storms become strong
to severe. As usual this is not clear cut since instability is
marginal, but strong forcing will try to make up for it. It is a
very delicate balance, but there certainly is some potential for
some strong to severe thunderstorms. Highest risk is across
western MA/northern CT where better instability is expected, but
cannot be ruled out across the rest of the region given the
strong dynamics. If any storms are able to become strong to
severe, biggest threat will be for localized wind damage, but
there is a secondary concern for hail given cooling aloft. Lastly,
a low risk exists for an isolated tornado given SREF/NCAR ensembles
showing pretty good probabilities for 0 to 1 km helicity of 150+
and LCL/s below 800 meters.

So to summarize, high confidence in showers and scattered t-storms
this evening with localized heavy rainfall and dangerous cloud to
ground lightning. Confidence is low on whether some storms become
strong to severe since instability is marginal, but it is certainly
something to watch closely given strong dynamics.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Big Picture...

Upper trough over the Northeast USA Sunday-Monday lifts out through
the Maritimes. Subtropical high covers the southern half of the
country and builds north by midweek.  The GFS and ECMWF have
different magnitudes for 500 mb contour heights midweek but both
show the same trend with above normal values for July. The GGEM is
more of an outlier.

Details...

Sunday-Monday...

Upper trough and cold pool with Vertical Totals 26-27C, but cloud
moisture limited to a layer either side of 800 mb. Could be diurnal
clouds but no showers.  Mixing reaches to at least 800 mb each day
with temps at that level supporting max sfc temps in the Low to Mid
80s.

Tuesday through Friday...

Upper ridge builds. The broad area of subsidence will allow dry
weather with plenty of sun each day. Mixing will reach above 850 mb,
supporting max sfc temps in the upper 80s and lower 90s. An
approaching cold front may bring a chance of showers Friday although
a west-to-east flow may hamper southward progress of any cold front.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

Short Term /through Saturday Night/...

Through tonight...Moderate confidence. Cigs lowering to MVFR/IFR
south of the Mass Pike later this afternoon into this evening.
Patchy fog also developing tonight. Otherwise, widely sct
showers/t-storms this afternoon, likely becoming more widespread
this evening as a line of convection moves west to east across
SNE. Some of the storms may be severe with damaging wind and
hail, mainly across the interior. Improvement expected by 12z in
most locations, except for patchy stratus/fog lingering on the
outer cape/islands.

Saturday...High confidence. Patchy MVFR/IFR lingering over
cape/islands early, otherwise VFR. W/NW wind gusts to 20 kt.

Saturday night...High confidence. VFR.

KBOS TAF...Moderate confidence. Main thunderstorm risk 01-05z.

KBDL TAF...Moderate confidence. Main thunderstorm risk 22-03z.

Outlook /Sunday through Wednesday/... High confidence.

VFR through the period. Patchy IFR in fog possible early each
morning.

&&

.MARINE...
Low level jet will result in southerly wind gusts increasing to
between 20 and 25 knots this afternoon and evening.  We did issue a
small craft advisory for our northeastern waters, where 4 to 5
foot seas should develop. Across the rest of the region, think
wind gusts will be just below criteria but close enough to
monitor closely.

Biggest concern for mariners is the risk for a few strong
thunderstorms this evening, with 40+ knot wind gusts possible.

Outlook /Sunday through Wednesday/... High confidence.

Winds remain below 25 knots and seas below 5 feet through the
period.

&&

.FIRE WEATHER...
Hit or miss showers and thunderstorms are possible this afternoon
and tonight. However, widespread precipitation looks to be nil over
the next 7 days.

High pressure and dry conditions appear to take hold of the region
Saturday, lasting through the much of next week. Much of this time
will be less humid with RH values dropping close to 30 percent for
much of this time. Winds overall appear to be light during this
period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ250.

&&

SYNOPSIS...WTB/Frank
NEAR TERM...KJC
SHORT TERM...Frank
LONG TERM...WTB
AVIATION...WTB/KJC
MARINE...WTB/Frank
FIRE WEATHER...
Hazardous weather outlook, Jul 1, 4:20 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EDT FRI JUL 1 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-020830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
420 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING...WITH THE HIGHEST RISK ACROSS WESTERN MA/NORTHERN CT.
WHILE THE GREATEST THREATS WITH THESE STORMS ARE HEAVY RAIN AND
LOCALIZED DAMAGING WIND GUSTS...THERE IS POTENTIAL FOR HAIL AND
A LOW RISK FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS EVENING.

ANZ230>237-250-251-254>256-020830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
420 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE EVENING. THE GREATEST THREATS
ARE STRONG WINDS...HAIL...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS EVENING.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 1, 10:32 AM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1032 AM EDT FRI JUL 1 2016

CTZ002>004-MAZ002>021-026-RIZ001>007-012100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...FOSTER...
SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
1032 AM EDT FRI JUL 1 2016

...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
AFTERNOON INTO THIS EVENING...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON...BUT THE GREATER CONCERN IS
FOR A POSSIBLE LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
REGION FROM THE WEST LATE THIS AFTERNOON AND ESPECIALLY THIS
EVENING.

A FEW OF THE THUNDERSTORMS EARLY THIS EVENING HAVE THE POTENTIAL
TO BE STRONG TO SEVERE. DAMAGING WIND...DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL ARE THE PRIMARY THREATS.
HOWEVER...LARGE HAIL AND A BRIEF ISOLATED TORNADO ARE ALSO
POSSIBLE IN WESTERN NEW ENGLAND.

TIMING OF THE STRONGEST STORMS WILL BE 6 TO 9 PM ACROSS WESTERN
NEW ENGLAND...AND IF THE STORMS HOLD TOGETHER THEY WILL REACH
BOSTON AND PROVIDENCE BETWEEN 9 PM AND MIDNIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.
Special weather statement, Jul 1, 3:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016

MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES COUNTIES...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
      4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221

FIELD
Special weather statement, Jul 1, 3:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016

MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
      4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:52 AM EDTSmall Craft AdvisoryBOX24 hr
Jul 1, 4:50 PM EDTSpecial Weather StatementBOXHampden55 min
Jul 1, 7:49 PM EDTSpecial Weather StatementBOX26 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.